Texas, 2023Wildfire in Texas, September 4 to 5, 2023
September 4 to 5, 2023 · NWS OUN · 1 event in 1 county or zone
Hot temperatures, combined with very dry fuels, lead to a significant fire start and spread across portions of Wichita County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Hot temperatures, combined with very dry fuels, lead to a significant fire start and spread across portions of Wichita County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 4, 2:05 PM CST, 43 minutes earlier.
Area forecast discussion, Sep 4, 2:05 PM CST, 43 minutes before
Area Forecast Discussion
National Weather Service Norman OK
305 PM CDT Mon Sep 4 2023
...New SHORT TERM, LONG TERM, FIRE WEATHER...
.SHORT TERM...
(This evening through Tuesday)
Issued at 300 PM CDT Mon Sep 4 2023
Short term impacts include fire weather (see fire weather discussion
below), heat, and low chances for showers and storms.
Tonight, we'll see continued low chances for showers in storms in
Atoka / Bryan counties (associated with the upper low meandering
through eastern Oklahoma) and very low chances in northwest Oklahoma
(a few models show a subtle upper wave moving through, though
moisture is quite questionable).
A front is forecast to enter northwest Oklahoma early tomorrow
morning, slowly making its way southward before stalling
approximately from southwest Oklahoma up through north central
Oklahoma (confidence in the location of stalling is low). This will
provide some modest relief from the heat in northwest Oklahoma, as
well as a focus for a few scattered showers and storms along the
front Tuesday evening and overnight as the main wave moves over.
Southern Oklahoma and north Texas (and to a lesser extent,
extending up into central Oklahoma), on the other hand, will
continue to see temperatures and humidity ramp up, bringing heat
indices back into the 105 to 110 range. Thus, a heat advisory has
been issued for these southern counties.
Day
&&
.LONG TERM...
(Tuesday night through next Sunday)
Issued at 300 PM CDT Mon Sep 4 2023
The aforementioned front should give a gradient between cooler
temperatures in northern Oklahoma (heat indices in the 90s) and
hotter temperatures in southern Oklahoma and western north Texas
(heat indices of 100 to 110). Again, allow for some uncertainty in
where this boundary sets up exactly.
By Thursday, southerly flow will bring the heat right back across
the forecast area. With the increasing temperatures, RHs will dip
again across western parts of the forecast area allowing RFTIs to
become elevated again.
Another front is expected to enter the area Friday as the upper
ridge shifts westward, bringing cooler (near to just above normal)
temperatures and increased rain chances over the weekend.
Day
&&
.AVIATION...
(18Z TAFS)
Issued at 1156 AM CDT Mon Sep 4 2023
Gusty south to southwest winds will continue until 051800. LLWS
is expected at northern and central Oklahoma TAF sites overnight.
VFR conditions are expected.
&&
.FIRE WEATHER...
Issued at 300 PM CDT Mon Sep 4 2023
There are a number of nuances to the fire weather situation today
and tonight across western Oklahoma and western north Texas, even
after RFTIs fall to zero and the Red Flag warning expires.
Currently, RH values are dipping into the teens (some obs as low as
11 percent) across this area, combined with sustained southerly
winds of 20 to 25 mph (thus the Red Flag warning). However, even
after RH values start to recover (expecting a fair recovery of 50 to
60 percent tonight), south winds are expected to remain gusty (15 to
25 mph) through much of the night. Additionally, we have a very low
chance (10%) for an isolated shower or storm in northwest Oklahoma
this evening, which could produce some localized gusty outflow.
Toward morning, winds will reach a relative minima of 10 to 15 mph
and a cool front will start to bring a wind shift to the north into
northwest Oklahoma. Progression of the front will be slow before it
eventually stalls approximately from southwest Oklahoma to north
central Oklahoma (note, confidence in location of where the front
stalls is low). Winds will be breezy again tomorrow, mainly ahead of
the front, but RH values will be a bit higher (low to mid 20s)
limiting RFTI values.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 76 100 71 93 / 10 10 30 10
Hobart OK 76 104 69 98 / 0 10 30 0
Wichita Falls TX 78 107 75 105 / 10 10 30 10
Gage OK 70 95 62 93 / 10 0 0 0
Ponca City OK 75 98 66 91 / 10 10 20 10
Durant OK 75 101 75 102 / 0 0 10 10
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Red Flag Warning until 9 PM CDT this evening for OKZ004-005-009-
010-014>016-021-022-033>037.
Heat Advisory from noon to 7 PM CDT Tuesday for OKZ032-037>048-
050>052.
TX...Red Flag Warning until 9 PM CDT this evening for TXZ083>089.
Heat Advisory from noon to 7 PM CDT Tuesday for TXZ085-086-089-
090.
&&
SHORT TERM...14
LONG TERM....14
AVIATION...09Hazardous weather outlook, Sep 4, 2:08 AM CST, 12 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
308 AM CDT Mon Sep 4 2023
OKZ004>048-050>052-TXZ083>090-050815-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
308 AM CDT Mon Sep 4 2023
This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.
.DAY ONE...Today and Tonight...
.Fire Weather...
Elevated to near critical fire weather conditions will be possible
this afternoon in parts of western Oklahoma and western north
Texas due to breezy south winds, low humidity, and dry fuels. A
Red Flag Warning is in effect.
.Thunderstorms...
There is a low chance for a few thunderstorms in parts of
southeast Oklahoma today. Cloud to ground lightning will be the
main concern.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...
.Heat...
Heat index values of 105 to 110 will be possible starting Tuesday
and continue through Friday, especially across portions of
southern Oklahoma and western north Texas.
.Fire Weather...
Elevated fire weather conditions will be possible once again
Thursday and Friday in parts of western Oklahoma and western north
Texas.
.Thunderstorms...
There are low chances for some showers and thunderstorms across
portions of the area Tuesday into Wednesday as a frontal boundary
moves across parts of the region. More widespread rain chances
will be possible next weekend.
Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.
Wildfire, Wichita
- When
- September 4, 2:48 PM CST to September 5, 7:13 PM CST
- Where
- Wichita forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 33.988, -98.704 (the zone’s center; the record gives no point)
The 'Kiel Fire' spread over 513 acres across central Wichita County, just north of the city of Wichita Falls.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in North Dakota, September 4, 2023$367,000 · 1.25 in hail · 23 events
- Hail and Damaging Winds in Missouri, September 4, 2023$120,000 · 57 kt wind · 13 events
- Flash Flooding in Louisiana, September 4, 2023$60,000 · 14 events
- Wildfire in Oklahoma, September 4 to 5, 2023$95,000 · 1 event
- Heat in Texas, September 4 to 6, 202329 events
- Hail and Damaging Winds in South Dakota, September 4, 20231.75 in hail · 13 events
- Hail and Damaging Winds in South Dakota, September 4, 20231.25 in hail · 10 events
- High Wind in Wyoming, September 4, 202368 kt wind · 7 events
- Damaging Winds in Minnesota, September 4 to 5, 202369 kt wind · 7 events
- Damaging Winds in South Dakota, September 4, 202361 kt wind · 4 events
- Hail in Nebraska, September 4, 20231.5 in hail · 2 events
- Damaging Winds in Missouri, September 4, 2023$3,000 · 56 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1139408.